ADHD Parents Together


Hello everyone!

After a very extensive conversation with our doctor tonight, we have decided to trial Ritalin on my my son starting tomorrow. This decision has not come lightly so not really looking for opinions on placing young children on meds. I was more looking for experiences with Ritalin. Success stories... not successful stories... issues with side effects. Just looking to see what other parents have experienced. I am a nurse and am very well educated but this is not my area of expertise and I am just having anxiety about starting my little one on a new medication. At this point, we are all in agreement that he needs it. It is just scary. So, without scaring the crap out of me... just looking for some advice.


9 Replies

Its like giving insulin to a diabetic. Not a magic pill, but def helps my daughters thinking process. She was already getting good grades, so wanted Ritalin to help with impulse control and focus. She is a different, much nicer kid on it vs off. She will take direction and do homework. Im mad that I waited so long.. She's 11... Just started 6mo ago. We used the straight Ritalin, short acting, but am switching to Vyvanse tomorrow. I feel she crashes when coming off short acting. Hoping Vyvanse doesn't last too long... And keep her up like concerta... Which didn't work. Anyway, good luck, and just know the dose and brand may need to change based on how your child does. If you haven't, listen to Dr Russell Barkley's you tube on what the meds do.


Our doctor and I have created a plan. He is only 5 and we are starting his treatment as early as we could have after exhausting behavioral therapy attempts without success. He started with symptoms at 3... so this has been a long road. Yes, he started very early with symptoms. So, we are starting him on 5 mg of short acting Ritalin in the morning and seeing if it is effective. If it is and we feel he needs the extended dosing, then we will go to Ritalin LA or another extended release form within the next few weeks so that he has the extra boost of medication later in the day. I feel we have a good plan right now and am happy with my doctor and how well she explained everything to me.


That's great! Sounds like your on top of it. Mine showed symptoms at 3 too, but we did mainly behavior therapy until recently, when we added them meds. Wished I had started sooner with meds. Would have saved her alot of suffering


Behavioral therapy is barely effective with him because we cannot even get him to focus enough to even respond to the techniques. The hope is, once we start the meds, he might respond better to the therapy.


So we are starting Ritalin tomorrow for my daughter who is almost 14 and has had this since 3-5. Everyone we saw told us she didn’t have adhd and my husband and I thought she did...spent so much money and time on therapy and testing that was wrong or ineffective...finally left all of our docs tried a new approach and finally got the diagnosis we always knew she had...we started concerta 4 days ago and it was like a light switch for focus, niceness and self awareness. She prob needed a higher dose but didn’t like the sleep disturbances and sweating so we are trying Ritalin next...I applaud you and wish we pushed harder when she was younger...she has a friend who also has adhd and it took him a year to find the correct med at the correct dose...Hang in there...

1 like

Concerta caused sleep issue here too. We went to 8 hour Ritalin. Off and ons were causing violent mood swings. Also she keep forgetting to take her pm dose. Vyvanse actually seems to wear off in about 10 hours.. And not affecting sleep


My daughter was on Ritalin starting in 3rd grade. It made her go from the student who was practically flunking to most improved student by the time she graduated from eighth grade.

1 like

Of course you you feel scared and no parent wants their child on meds. You're in control though and you can stop it any time if you have concerns.

It will be helpful if you have access to you doctor by phone or email if questions arise. Chances are high that your son's response will be positive but there is often a bit of adjustment needed to get the dose and dose frequency optimized.

I'm sure your doctor would have mentioned the possibility of minor start up side effects like mild stomach complaints, headache or a bit of dizziness. These don't usually occur if the starting dose is low but if they do, keep going and they will disappear in a day or so.

He won't be hungry when the dose is at an effective level, but hunger will come roaring back when the dose wears off.

Breakfast (before the med is working ) and dinner (after it has worn off) are really important as lunch will likely come home with him.

I am priviliged to hear mum's dad's, teachers and kids using superlatives on a regular basis when I meet them a month after they start medicine

Here are a few comments as I remember them from the past week to hopefully keep you positive.

"It's amazing, he came home and did an hour's homework without being asked."

"He just loves to have these long conversations with his dad now."

"She was happy about going to school today. I can't remember that since Kindergarten"

"Our whole family is getting on better. Like the stress has gone way down"

"The teacher is astonished by the change in him. His writing has really improved. He hasn't been in trouble. He got an award on Friday"

"She seems really proud of herself and is so much more tuned in "

There might be a few med adjustments needed, but once things are sorted out, my bet is that you will be happy and realize that you made the best decision A few kids have annoying side effects. Some have to change to the alternate medicine because the first choice causes irritability or anxiety, but this is this is uncommon.

It's helpful if you try to figure out how long each dose lasts, because in some some kids it can be quite a bit less than expected. Check with the teacher as her observations will be helpful. If you started short acting medication, sometimes, if doses don't overlap, rebound behaviour can occur when a dose wears off. This is fixed by reducing the time between doses after chatting to your doctor.

My daughter has ADHD. I remember the journey like it was yesterday. I felt exactly like you. She was diagnosed in early secondary school, refused to take medicine for a while. Eventually agreed to try Vyvanse.

It allowed her to change her life.

I head to Sydney in 2 weeks to attend her graduation from USyd with a

BSc, first class honors. She started a PhD this year. She's now a brilliant young cancer researcher. Still chooses to take her med on work days.

I'm so proud of her. There are no regrets about the decision back then because I now know the long term side effects of not taking medicine are scarier.


Thank you so much for all of the kind words and encouragement. Today is his first day back in preschool on the meds. So, we will see how it goes. No issues yesterday but it was only the first day. My husband said he was much easier to focus in the morning. By the time I had gotten home from work, he was a bit more hyperactive. However, he and my husband were sitting there playing board games which is something he usually has a hard time sitting still to do. So, that was a nice thing to see. It’s the little things that keep you smiling right now.


You may also like...